Sertraline Overdose: Signs, Symptoms, and Precautions

Published March 10th, 2021 by Angel Rivera
Fact Checked by
Camille Freking
Medically Reviewed:
Dr. Gerardo Sison, Pharm.D.
Updated Date: Apr 7th, 2021
 

Sertraline hydrochloride is a generic prescription antidepressant medication that is also sold under the brand name Zoloft. 

The medication is a commonly prescribed antidepressant in the United States, and it is approved by the Food and Drug Administration (FDA) for the treatment of common mental health conditions like obsessive-compulsive disorder (OCD), social anxiety disorder, panic disorder, panic attacks, post-traumatic stress disorder (PTSD), major depressive disorder, and premenstrual dysphoric disorder. Clinical trials have shown that sertraline is effective in reducing depression in patients with Alzheimer's disease. 

Although sertraline is generally considered a safe medication, overdosing on the drug is possible. Be on the lookout for the following signs and symptoms of sertraline overdose.

Signs and Symptoms of Sertraline Overdose

Antidepressant drugs like sertraline can cause a potentially serious overdose, but few people are aware of the risk of overdose that is associated with these medications. 

Sertraline may cause overdose symptoms that are similar to those of other selective serotonin reuptake inhibitors (SSRIs) such as fluoxetine (Prozac), but the presentation of these symptoms can vary from person to person depending on which drug is consumed and which substances, if any, the medication has been combined with. 

Common signs of a sertraline overdose include:

  • Agitation
  • Dizziness
  • Nausea 
  • Vomiting
  • Shakiness
  • Confusion
  • Fever
  • Rapid heartbeat
  • Drowsiness or somnolence

Of these common symptoms, studies have shown that the most likely symptoms of sertraline overdose are tremors, lethargy, and nausea, while agitation, confusion, and lethargy are less common. 

As a sertraline overdose escalates, more severe side effects can occur, some of which can be dangerous and even life-threatening. 

Severe adverse effects of a sertraline overdose include:

  • Higher or lower blood pressure than normal
  • Delirium
  • Heart problems
  • Mania
  • Fainting
  • Hallucinations
  • Inflammation of the pancreas
  • Seizures
  • Stupor

When intentionally taken in large amounts, sertraline is likely to cause a severe overdose that may include symptoms of increased heart rate (tachycardia), slowed heart rate (bradycardia), high blood pressure (hypertension), QT prolongation, tremors, confusion, agitation, vomiting, and hyperthermia (fever). Sertraline-related tachycardia can cause an uncommon but potentially lethal polymorphic ventricular tachycardia called torsades de pointes (TdP). Case reports have also shown that SSRI-induced rhabdomyolysis is possible with prolonged use of sertraline.

Another potentially serious and life-threatening symptom of sertraline overdose is the development of a condition called serotonin syndrome (toxicity). Serotonin syndrome occurs when levels of the neurotransmitter in the body become elevated past safe levels. 

Signs and symptoms of serotonin syndrome include:

  • Nausea
  • Convulsions
  • Confusion
  • Stomach cramps
  • Vomiting
  • Diarrhea
  • Irregular heart beat
  • Anxiety
  • Changes in blood pressure
  • Coma 
  • Death

Sertraline Overdose Precautions

The best way to avoid the dangerous symptoms associated with a sertraline overdose is to stop the overdose from occurring in the first place. Sertraline should only be taken by people who have a prescription for the medication, as the drug can cause dangerous drug interactions, and it should only be taken exactly as directed by your doctor or healthcare provider.

If you suspect that you or someone you love is experiencing a sertraline overdose, get medical help immediately. The condition is best treated when caught early, so it’s recommended that you head to the emergency room, if possible. Otherwise, call your local Poison Control center to receive advice on how to proceed. 

A recent sertraline overdose can sometimes be treated by pumping the stomach of the person who has overdosed or by using activated charcoal, which absorbs any remnants of the medication in the stomach. However, if not caught quickly, the overdose will have to run its course. People experiencing a sertraline overdose should have their vital signs monitored, and any symptoms that arise should be treated immediately. 

Fatal sertraline overdose is rare, but it most commonly occurs when a patient combines sertraline with other medications, drugs, or alcohol. Sertraline should not be combined with other medications or substances that influence the amount of serotonin in the brain, including monoamine oxidase inhibitors (MAOIs), other SSRIs, serotonin-norepinephrine reuptake inhibitors (SNRIs) like venlafaxine, and other types of antidepressants including benzodiazepines like diazepam and tricyclic antidepressants such as amitriptyline. 

Summary

Sertraline overdose can occur when a patient ingests more of the medication than recommended or when the drug is combined with other medications, drugs, or alcohol. The most common symptoms of sertraline overdose include agitation, dizziness, nausea, vomiting, shakiness, confusion, fever, rapid heartbeat, and sleepiness. 

While fatal overdoses are uncommon, they are more likely to occur when a patient combines sertraline with other substances. Patients should use sertraline only as prescribed by a pharmacology or psychiatry professional in order to prevent overdose, and they should seek medical treatment immediately if an overdose is suspected.

Sources: 

https://pubmed.ncbi.nlm.nih.gov/8808373/ 

https://www.healthline.com/health/can-you-overdose-on-antidepressants 

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3662142/ 

Put drug prices & coupons in your pocket!

We'll text you a link to download our free Android or iPhone app